Heroin is a highly illegal and incredibly dangerous and addictive narcotic. Heroin is a derivative of morphine and is similar in its effects to prescription painkillers like Oxycontin, Vicodin, and codeine. Unlike some drugs, such as marijuana, which are only addictive in a loose and psychological sense, heroin is extremely addictive, both in terms of physical dependence and in terms of psychological habit. If you suspect that your teen could be using heroin, it is very important that you take action promptly, as the risk for dependency, overdose, and other negative effects (discussed later) only increases with time. Below you will find the three most important basic facts about teen heroin use:
1. It’s not uncommon.
Many parents believe that heroin is popular drug among teenagers only in big cities and other areas with high crime rates, but this is actually a mistake. Heroin can be found in nearly every geographical region of the United States, and because it is such a cheap drug (in comparison to more expensive drugs like cocaine and ecstasy), it is a viable option for teenagers without a large income. It is also popular due to the fact that there are numerous ways to use the drug, including snorting, smoking, and- the most popular method- injecting. Approximately one out of ever fifty high school aged teenagers has tried heroin in their lifetime, so the sooner that parents learn about heroin’s prevalence, the sooner they can start to combat the drug’s use among their teenaged children.
2. Its side effects are easy to spot.
Although it may be difficult to determine whether your teen is or is not using heroin, there are a number of signs of heroin use that could help you to decide. The following are signs and symptoms of heroin use in teens:
- Weight loss
- Nodding off at abnormal times
- Walking with a strange gait
- Sedated behavior
- Dry mouth
- Slowed breathing
- Constricted pupils
These are the effects that immediately follow a dose, but because heroin is so addictive, users generally dose three or more times in a single day. Therefore, as added proof of your teen’s heroin use, look for the above signs coupled with the signs of a comedown. Although withdrawal symptoms are generally the worst after a few days without heroin use, they can begin to some degree as short as a few hours after dose administration. The following are behaviors of a teen who is between heroin doses:
- Nausea or vomiting
- Extreme irritability
- Insistence on being alone
- Body aches
- Flu-like symptoms (runny nose, watery eyes, etc.)
3. It’s very dangerous.
Heroin is certainly not a drug to take lightly. In addition to the potential for overdose and sudden death (due to varying levels of potency and the consistent need for a higher dose), there are also a multitude of risks involved due to the fact that the drug is often cut with unknown substances, many of which are highly toxic. The following is a list of some of the other serious side effects of heroin use in teens:
- Respiratory problems
- Brain damage
- Liver and kidney damage/ disease
- Collapsed veins (from injecting)
- Infectious diseases, such as HIV/ AIDS and hepatitis (from injecting)
- Fatal blood clots
If you suspect that your teen could be using heroin, it is of the utmost importance that you seek professional help immediately. Heroin addicted teens usually cannot be cured without the help of a professional, and doing so could serve to worsen the situation. Therefore, seek the necessary assistance. It could save your son or daughter’s life.